Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 114, NWS Des Moines, IA

May 31, 2008Calhoun County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2008, 9:53 PM CDT for Calhoun County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 9:53 PM CDT (02:53 UTC)
Expired
May 31, 2008, 10:15 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Calhoun County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:27 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 31, 6:27 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT MAY 31 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...
SCATTERED -TRW ACTIVITY TO THE NORTH EXPECTED TO GRAZE NORTHEASTERN
CWA THROUGH THE EARLY EVENING HOURS...AS SHORTWAVE DROPPING THROUGH
ND...CONTINUES ON A SOUTHEASTWARD TRACK THROUGH THE EVENING. WEAK
INSTABILITY IN PLACE ACROSS THE NORTHEAST...WITH AROUND 500 TO 100
J/KG OF SFC BASED CAPE. EXPECT BIGGEST THREATS WITH ANY THUNDER
ACTIVITY ACROSS THE CWA IS ISOLATED HAIL AND POSSIBILITY OF WINDS
WITH MORE OF AN INVERTED-V SOUNDING ADVERTISED NEAR KALO AND KMCW.
HOWEVER BETTER INSTABILITY AND MOISTURE WILL BE SITUATED OFF TO THE
NORTH AND EAST. EXPECT ANY CONVECTION TO DISSIPATE WITH SUNSET WITH
THE LOSS OF DAYTIME HEATING. OTHERWISE SFC HIGH PRESSURE TO BUILD
INTO THE CWA...WITH UPPER RIDGING ALOFT SO EXPECT DRY CONDITIONS FOR
THE REMAINDER OF THE NIGHT.

.LONG TERM...SUNDAY THROUGH SATURDAY
UPPER RIDGING TO PUSH EAST SLIGHTLY SUNDAY...WITH WEAK AREA OF HIGH
PRESSURE IN PLACE AT THE SFC. THEREFORE EXPECT DRY CONDITIONS ACROSS
THE AREA SUNDAY...BUT UPPER RIDGE BEGINS TO BREAK DOWN...WITH
FLATTER MORE ZONAL FLOW EXPECTED INTO MONDAY AS A WEAK SHORTWAVE
PUSHES EAST FROM THE NORTHERN ROCKIES. AS SOUTHERLY FLOW KICKS BACK
IN LATE SUNDAY NIGHT INTO MONDAY...THETA-E RIDGE NUDGES INTO
SOUTHWESTERN CWA WITH A SMALL AMOUNT OF MUCAPE AS WELL. HAVE
INSERTED SLIGHT MENTION OF -TRW FOR LATE SUNDAY NIGHT...BUT BETTER
MOISTURE RETURN/INSTABILITY SHOWS UP MONDAY INTO MONDAY NIGHT AS CWA
IS BACK IN THE WARM SECTOR WITH THE SFC TROUGH AXIS PUSHING THROUGH
THAT AFTERNOON INTO THE EVENING. ZONAL UPPER LEVEL FLOW REMAINS INTO
TUESDAY AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA...THEREFORE
CONTINUED THE -TRW CHANCES INTO TUESDAY. SOUTHWEST FLOW THEN SETS UP
ACROSS THE MIDSECTION OF THE COUNTRY...AS AN UPPER TROUGH DIGS INTO
THE WESTERN US. THIS WILL ALLOW FOR AN INCREASINGLY ACTIVE PERIOD
INTO THE END OF THE WEEK. GFS/EC IN DISAGREEMENT WITH THE EXACT
PLACEMENT OF THE SFC FEATURES TOWARD WEDNESDAY INTO THURSDAY...WITH
THE GFS ADVERTISING THE WARM FRONT SLIDING NORTHWARD THROUGH THE
AREA WEDNESDAY NIGHT...AND THE EC SHOWING A FASTER SOLUTION. BOTH
MODELS AGREE ON A FAIRLY ACTIVE THURSDAY WITH THE CWA IN THE WARM
SECTOR AGAIN...AND THE UPPER LEVEL LOW CLOSING OFF OVER THE
CENTRAL/NORTHERN PLAINS. CWA IN FAVORABLE AREA BETWEEN TWO 100KT JET
STREAKS BY LATE THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH A
SHORTWAVE CIRCULATING NORTHWARD THROUGH THE WESTERN CWA AROUND MAIN
UPPER LOW. WITH CONDITIONS CONTINUING TO LOOK FAVORABLE FOR
THUNDERSTORM DEVELOPMENT...DID INCREASE POPS INTO THE HIGH CHANCE
CATEGORY ACROSS MUCH OF THE CWA THURSDAY NIGHT. OTHERWISE DEPENDING
ON SPEED OF SYSTEM AS IT PROGRESSES EASTWARD...MAY SEE SOME
LINGERING ACTIVITY INTO FRIDAY. DRY CONDITIONS THEN EXPECTED INTO
SATURDAY...AS WEAK UPPER LEVEL RIDGING EXPECTED ACROSS THE CENTRAL
US. AS FOR TEMPERATURES...EXPECT MOST SITES TO SEE NEAR AVERAGE
TEMPS FOR THIS TIME OF YEAR THROUGH THE PERIOD.

&&

.AVIATION...01/00Z

VFR CONDITIONS WILL PREVAIL MUCH OF THE PERIOD. ISOLD CONVECTION
WILL BE IN THE MCW AND ALO VICINITIES THROUGH 02Z. THE OVERNIGHT
WILL BE UNEVENTFUL. SUNDAY AFTERNOON WILL HAVE CHANCE FOR ISOLD
CONVECTION AGAIN BUT VERY LOW CHANCE ANY SITE WILL BE AFFECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, May 31, 4:35 AM CDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT SAT MAY 31 2008

IAZ004>007-015>017-024>028-036>039-049-050-062-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
435 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHEAST OF A LINE FROM ESTHERVILLE...TO WEBSTER
CITY...TO MONTEZUMA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREATS WILL BE QUARTER SIZE HAIL AND
WIND GUSTS AROUND 60 MPH.

RIVER FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE
PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND
TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY
RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING...AND AGAIN FROM TIME TO TIME BEGINNING SUNDAY NIGHT.

IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-011100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
435 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHWEST OF A LINE FROM ESTHERVILLE...TO WEBSTER
CITY...TO MONTEZUMA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH FRIDAY...WITH SOME SEVERE WEATHER LIKELY THROUGH THE
PERIOD. THE MOST FAVORED DAYS FOR SEVERE STORMS ARE MONDAY AND
TUESDAY...AND AGAIN ON THURSDAY. IN ADDITION...SOME LOCATIONS MAY
RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
EVENING BUT MAY BE NEEDED FROM TIME TO TIME BEGINNING SUNDAY
NIGHT.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:47 PM CDTRiver Flood WarningDMXHumboldt, Kossuth20 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.